Alert archive / Utah / Hard Freeze Warnings in 2021

Hard Freeze Warning 2, NWS Salt Lake City, UT

May 22, 2021Garfield County, Piute County, Sevier County, Utah

NWS Salt Lake City, UT issued this hard freeze warning at May 22, 2021, 9:37 AM MDT for Garfield County, Piute County, Sevier County, Utah. It took effect at May 22, 2021, 9:00 PM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2021, 9:37 AM MDT (15:37 UTC)
In effect from
May 22, 2021, 9:00 PM MDT
Expired
May 23, 2021, 9:06 AM MDT
In force
12 hr
Issued by
NWS Salt Lake City, UT

Counties Garfield County, UT, Piute County, UT, Sevier County, UT

The radar

The Cedar City radar (KICX), 124 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 3.6 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2461 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

744 
WWUS75 KSLC 221537
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
937 AM MDT Sat May 22 2021

UTZ126-230000-
/O.NEW.KSLC.HZ.W.0002.210523T0300Z-210523T1800Z/
Upper Sevier River Valleys-
Including the cities of Panguitch, Circleville, and Koosharem
937 AM MDT Sat May 22 2021

...HARD FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON
MDT SUNDAY...

* WHAT...Sub-freezing temperatures as low as 24F expected.

* WHERE...Upper Sevier River Valleys.

* WHEN...From 9 PM this evening to noon MDT Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

UTZ130-131-230000-
/O.CON.KSLC.WI.Y.0024.210522T1800Z-210523T0300Z/
Western Canyonlands-Glen Canyon Recreation Area/Lake Powell-
Including the cities of Hanksville, Big Water, and Bullfrog
937 AM MDT Sat May 22 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Glen Canyon Recreation Area/Lake Powell and Western 
  Canyonlands.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Rough conditions can be expected on
  area lakes including Lake Powell. Strong crosswinds are possible
  on east-west running routes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
4 follow-up statements
830 
WWUS75 KSLC 222136
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
336 PM MDT Sat May 22 2021

UTZ126-230600-
/O.CON.KSLC.HZ.W.0002.210523T0300Z-210523T1800Z/
Upper Sevier River Valleys-
Including the cities of Panguitch, Circleville, and Koosharem
336 PM MDT Sat May 22 2021

...HARD FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO NOON MDT SUNDAY...

* WHAT...Sub-freezing temperatures as low as 24 expected.

* WHERE...Upper Sevier River Valleys.

* WHEN...From 9 PM this evening to noon MDT Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

UTZ130-131-230300-
/O.CON.KSLC.WI.Y.0024.000000T0000Z-210523T0300Z/
Western Canyonlands-Glen Canyon Recreation Area/Lake Powell-
Including the cities of Hanksville, Big Water, and Bullfrog
336 PM MDT Sat May 22 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Glen Canyon Recreation Area/Lake Powell and Western 
  Canyonlands.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Rough conditions can be expected on
  area lakes including Lake Powell. Strong crosswinds are possible
  on east-west running routes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
131 
WWUS75 KSLC 230009
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
609 PM MDT Sat May 22 2021

UTZ130-131-230115-
/O.CAN.KSLC.WI.Y.0024.000000T0000Z-210523T0300Z/
Western Canyonlands-Glen Canyon Recreation Area/Lake Powell-
Including the cities of Hanksville, Big Water, and Bullfrog
609 PM MDT Sat May 22 2021

...WIND ADVISORY IS CANCELLED...

Winds continue to diminish this evening and no longer pose a
hazard.

$$

UTZ126-230815-
/O.CON.KSLC.HZ.W.0002.210523T0300Z-210523T1800Z/
Upper Sevier River Valleys-
Including the cities of Panguitch, Circleville, and Koosharem
609 PM MDT Sat May 22 2021

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL NOON MDT SUNDAY...

* WHAT...Sub-freezing temperatures as low as 24 expected.

* WHERE...Upper Sevier River Valleys.

* WHEN...Until noon MDT Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
618 
WWUS75 KSLC 230817
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
217 AM MDT Sun May 23 2021

UTZ126-231800-
/O.CON.KSLC.HZ.W.0002.000000T0000Z-210523T1800Z/
Upper Sevier River Valleys-
Including the cities of Panguitch, Circleville, and Koosharem
217 AM MDT Sun May 23 2021

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY...

* WHAT...Sub-freezing temperatures as low as 27.

* WHERE...Upper Sevier River Valleys.

* WHEN...Until noon MDT today.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
715 
WWUS75 KSLC 231506
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
906 AM MDT Sun May 23 2021

UTZ126-231615-
/O.CAN.KSLC.HZ.W.0002.000000T0000Z-210523T1800Z/
Upper Sevier River Valleys-
Including the cities of Panguitch, Circleville, and Koosharem
906 AM MDT Sun May 23 2021

...HARD FREEZE WARNING IS CANCELLED...

Temperatures are warming well above hard freeze levels this
morning and thus the Hard Freeze Warning will be cancelled early. 

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this hard freeze warning went out at May 22, 6:06 AM MDT, 3 hours 31 minutes earlier.

Area forecast discussion, May 22, 6:06 AM MDT, 3 hours 31 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Salt Lake City UT
606 AM MDT Sat May 22 2021

.SYNOPSIS...A low pressure system over Nevada will maintain a
strong southerly flow across much of Utah Saturday. This low will
then move southwest to northeast across the area tonight into
Sunday, resulting in increasing coverage of showers over northern
and central Utah. Drier conditions will return to start the work
week.

&&

.SHORT TERM (Through 12Z Tuesday)...A broad upper low remains over
the Great Basin this morning, with the center roughly over
northeast Nevada and the associated frontal boundary over eastern
Utah. Earlier precipitation across Utah and southwest Wyoming has
ended but showers continue over Nevada closer to the center of the
low. The position of the low will put the majority of the forecast
area under a dry slot today, effectively limiting coverage of
afternoon/evening showers to far western and far eastern portions
of the forecast area. Breezy southerly winds to continue,
combining with the conditions in the dry slot to result in a broad
area of critical fire weather conditions across central and
southern Utah. See the Fire Weather section of the AFD for more
details. Winds will be strongest ahead of the boundary over
southeast Utah, where a Wind Advisory is in effect. Considered
adding the San Rafael Swell to this advisory as the HRRR has
trended toward stronger winds in that area, but the majority of
guidance keeps the area below advisory criteria. A bit of warming
is anticipated today compared to yesterday in the dry southerly
flow, though maxes will still be 5-10F below seasonal normals.

The trough will slowly make its way east today, with the center
reforming over southwest Utah early this evening. With the
reformation of the center, the low is anticipated to accelerate a
bit, sliding northeast across the area with the center reaching
southwest Wyoming around sunrise Sunday. With good moisture and
jet support, this is expected to allow a broad area of
precipitation (mostly rain with snow above about 7,000 feet) to
develop over northern and central Utah overnight. The precip will
persist during the day Sunday for northern Utah but as the trough
moves into Idaho so will the location of best precip. With daytime
heating, am anticipating some thunderstorms with his shower
activity with enough shear to support the threat of some more
organized convection. Showers should linger over the mountains of
northern Utah, particularly near the Utah/Idaho border into Sunday
evening.

.LONG TERM (After 12Z Tuesday)...The persistent area of low
pressure that brought isolated thunderstorms and strong southerly
winds over the past few days, will finally move away from Utah
Monday. In its wake, a very weak westerly/diffluent flow develops
aloft. Embedded in this flow will be a few weak shortwaves that
should clip northern Utah and bring isolated shower/thunderstorm
chances Tuesday and Wednesday before the chances transition toward
a more diurnally driven precipitation chances.

Overall, models are handling the evolution of the upper level flow
through the majority of the long term very well, with only slight
deviations in timing of the shortwaves. These subtle changes aren't
enough to warrant deviating from the NBM initialized outputs for PoP
chances across northern Utah through the entirety of the long term
forecast. Northern Utah will continue to see the best chances for
precipitation, albeit most of the chances will be isolated
showers and thunderstorms so not everyone will see these PoP
chances come to fruition. Lesser chances occur after Wednesday as
most of the precipitation will hug the higher terrain through the
afternoon before dissipating quickly with the loss of daytime
heating. Temperature forecast calls for a slow warming trend
through the long term as temperatures begin to settle into the
80s. Expect dry and quiet weather conditions across southern Utah
throughout the long term forecast with the winds diminishing by
Tuesday.

&&

.AVIATION...KSLC...Expect VFR conditions to prevail across the KSLC
terminal through the valid TAF period. Gusty southerly winds will
continue to impact the complex through 12z. Isolated wind gusts
up to 20 knots can be expected. Winds will begin to shift to a
northerly flow by around 22z.

Rest of Utah and southwest Wyoming...VFR conditions are expected
through the valid TAF period. Vicinity showers and isolated
thunderstorms begin to develop after 18z across far eastern and
far western TAF sites. TEMPO groups may need to be added at the
KENV and/or KEVW terminals for -RA or -TSRA that may bring a
brief period of MVFR conditions and some erratic winds. Elsewhere,
the southern Utah terminals will see breezy southwest winds
through 20z, but will be much weaker than the previous days.

&&

.FIRE WEATHER...Southerly winds will remain elevated across
central and southern Utah today ahead of a trough over the Great
Basin. The position of the trough will put much of the district in
a dry slot, and those conditions will combine to produce critical
fire weather conditions over parts of central and southern Utah
where fuels are dry. The trough is expected to move southwest to
northeast across the district overnight and into Sunday, producing
widespread rain (snow over 7,000 feet), with some areas seeing
wetting rains. Though relative humidities will improve, high fire
danger will continue for parts of far southern Utah through Sunday
evening. Winds will decrease Monday under weak ridging with dry
and breezy conditions potentially returning for southern Utah by
midweek.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT this evening for UTZ488-489-
     493>496.

     Red Flag Warning until 9 PM MDT Sunday for UTZ498.

     Wind Advisory from noon today to 9 PM MDT this evening for
     UTZ130-131.

WY...None.
&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM/AVIATION...Woodward

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 22, 9:16 AM MDT, 21 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
916 AM MDT Sat May 22 2021

UTZ101>131-WYZ021-231300-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
916 AM MDT Sat May 22 2021

This Hazardous Weather Outlook is for portions of central Utah...
northern Utah...southern Utah...southwest Utah and southwest
Wyoming.

.DAY ONE...Today and Tonight

Gusty winds are expected once again across southeastern Utah
including the Lake Powell area. This will cause rough conditions
on area lakes.

Critical fire weather conditions continue across much of southern
Utah through this evening.

Accumulating snow is expected across the northern mountains above
7000 feet this evening into tonight. Those venturing into the
outdoors should be prepared for winter conditions tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Critical fire weather conditions are again expected across the
Grand Staircase area Sunday afternoon and evening.

Accumulating snow is expected to continue across the northern
mountains above 7000 feet through Sunday evening. Those venturing
into the outdoors should be prepared for winter conditions
tonight.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:56 PM MDTWind AdvisorySLCGarfield, Kane, San Juan, Wayne21 hr

Nearby

Hard Freeze Warnings in Utah, 2021Every hard freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.